My last day of prednisone

Today I took what will hopefully be my last dose of prednisone. My relationship with this drug has been horrible – in addition to the hot flashes, irritability, lack of sleep, weight gain, and puffy face, it brought with it a feeling that my life was not under my control. Of course, none of us really control our lives, and mine has been even more out of control since I was diagnosed with cancer, but the incredible side effects of prednisone remind you of this physically. All day, every day. In some ways, I felt that I was back in puberty – I did not understand or feel comfortable in my body, and I had no power to change this. I feel that this is not fair at all. Puberty was bad enough the first time, for God’s sake.

With every decreasing dose of prednisone, I have felt a little bit better. A little more hopeful. Today, along with my last dose of prednisone, I got some long-term follow-up results. They are nothing surprising, but sad nonetheless. Severe loss of bone density and muscle mass along with a deficit of several important hormones.  I am 21. I have to live in this body for the rest of my life.

There is also good news. My biopsy results showed that my hair follicles are in a “sleep-like” state because they are in shock after all my body has been through. With treatment, they should mostly wake up in the next 6 months to year. My organ function is good, my immune system is reconstituting, and my counts are stable. Last week, I got a bad viral cold and spent a few days in the hospital, but my body has been able to fight it reasonably well and I am recovering. For reference, when I got a cold during chemo, it devolved into pneumonia and I spent several weeks on oxygen. There is a light – not a return to my old life, but hopefully a jump toward a new normal.

I’m moving back to school in a little over a week and I’m scared and overwhelmed and excited and tired. Part of me wishes I was in better health, but the bigger part knows that I need more in my life than cobbled together part-time classes and jobs. I need a real life again, and I’m so excited to spend the last 2 quarters with my class before most of them graduate. Overall, my holiday season definitely beat last year at this time, when I was inpatient with grade 4 graft vs. host disease and panicking so severely about my illness that the doctor who rounded on me on Christmas exclaimed “We can’t leave you like this!” and promptly dosed me with 2 mg of Ativan (a benzo at about 4 times the normal dose).

Vittimbergas do Christmas ⭐️

A post shared by Brooke Vittimberga (@brookevitti) on

Advertisements

About Brooke Vittimberga

I have cancer...oops
This entry was posted in Uncategorized. Bookmark the permalink.

One Response to My last day of prednisone

  1. Barb Cohen says:

    Brooke, so happy to read this. I hated being on prednisone. My husband recommended they take me off it (he’s a doctor) gradually after I complained miserably about the effects it was having on me. They did so, & I began feeling markedly better almost immediately. Hope you are having the same results.
    So happy you are heading back to school. Reestablishing some semblance of “normal” is extremely therapeutic, in my opinion.
    Looking at dates to get up to Vancouver. Will check in to see if you’re available & if so, will make a side trip to SF.
    HANG IN THERE! Sounds like you’re over the worst if it. ❤
    Barb

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s